Alabama, 2008

Rip Currents in Alabama, May 24, 2008

May 24, 2008 · NWS MOB · 2 events in 2 counties and zones

Two people drowned along the Alabama beaches. The first was swimming in rough water near Gulf State Park in Foley.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Two people drowned along the Alabama beaches. The first was swimming in rough water near Gulf State Park in Foley. Red flags were flying warning of dangerous surf. He was pulled from the water and died. A young boy drowned in swift current near the public beach on Dauphin Island. He was pulled away from the shore by the current and was not found until the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 24, 1:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 24, 1:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CDT SAT MAY 24 2008

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)SURFACE HIGH PRESSURE
WILL PERSIST ACROSS THE FORECAST AREA THROUGH THE SHORT TERM. A 500
MILLIBAR HIGH PRESSURE CENTER OVER THE BAYOU STATE TODAY WILL EXPAND
AND EAST OVER THE SHORT TERM PERIOD. PRECIPITATION CHANCES TO REMAIN
GENERALLY LOW WITH THE BEST CHANCES ASSOCIATED WITH SOUTHWARD
PROPAGATING OUTFLOWS AND THE INTERACTION WITH THE SEA BREEZE LATE
THIS AFTERNOON AND SUNDAY AFTERNOON. WARMER AIR ALOFT ASSOCIATED
WITH THE UPPER HIGH WILL TEND TO SUPPRESS ALL BUT THE STRONGEST
UPDRAFTS. ANY STORMS THAT DO MANAGE TO DEVELOP COULD BE EFFICIENT
RAIN PRODUCERS WITH THE HIGH PRECIPITABLE WATER VALUES(1.5+) AND
SLOW MOVEMENT. POPS ARE INCREASED JUST A BIT ON MONDAY AS UPPER HIGH
BEGINS TO WEAKEN AS IT ELONGATES EVEN MORE AND FORECAST AREA IS IN A
SLIGHT COL AREA BETWEEN TWO UPPER HIGH CENTERS WITH CONTINUED HIGH
PRECIPITABLE WATER VALUES. BY TUESDAY...THE ATMOSPHERE DRIES OUT A
BIT AND POPS DROP BELOW CLIMO. /11

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)UPPER TROUGH SLIDING EAST
SOUTHEAST ACROSS THE MID SOUTH SHOULD PROVIDE ENOUGH INSTABILITY...
IN CONJUNCTION WITH THE SEA BREEZE AND HIGH PWS RETURNING TO THE
AREA IN THE NORTH AND NORTHWEST UPPER FLOW TO PRODUCE SCATTERED POPS
FOR MID TO LATE WEEK. /11

&&

.MARINE...SURFACE HIGH PRESSURE STRETCHING OVER THE EASTERN CONUS
WILL MEANDER SOUTHEASTWARD...TO OFF THE CAROLINA COAST BY MONDAY.
RESULT IS A LIGHT AND VARIABLE SYNOPTIC FLOW OVER THE MARINE AREAS
THROUGH SUNDAY. BY MONDAY...SYNOPTIC SOUTHEASTERLY FLOW IS IN FULL
EFFECT...AND EXPECTED TO LAST INTO WEDNESDAY. LATER WEDNESDAY INTO
WEDNESDAY NIGHT...A WEAK FRONT IS BEING ADVERTISED AS CROSSING THE
FA TO OVER AL/NW FL COASTAL WATERS BEFORE STALLING THURSDAY NIGHT.
/16

&&

.FIRE WEATHER...DRIER AIR THAT TRIES TO PUSH EAST INTO THE AREA
SUNDAY AND MONDAY...NOT EXPECTED TO BE DRY ENOUGH FOR ANY FIRE
WEATHER CONCERNS. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  90  72  85 /  20  10  10  20
PENSACOLA   72  88  71  83 /  10  10  10  20
DESTIN      72  86  72  83 /  10  10  10  10
EVERGREEN   68  91  66  84 /  20  20  10  20
WAYNESBORO  68  91  68  88 /  20  20  20  30
CAMDEN      68  92  67  86 /  20  20  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 24, 5:36 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
636 AM CDT SAT MAY 24 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
636 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF DAMAGING WINDS FROM WET MICROBURSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL FORM...BUT NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Lower Baldwin

When
May 24, 3:00 PM CST to 3:05 PM CST
Where
Lower Baldwin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Rip Current, Lower Mobile

When
May 24, 6:00 PM CST to 6:05 PM CST
Where
Lower Mobile forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Baldwin2008-05-2454MaleIn WaterDirect
Rip Current, Lower Mobile2008-05-2412MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102086, 102088.